By UCHE AKOLISA |  

Users allege Amodiaquine2hallucinations, tongue-twisting

Patients who take Artesunate Amodiaquine Winthrop for the treatment of malaria may risk serious adverse reactions including sleeplessness, hallucination, nightmares, tongue-twisting, high fever, dizziness and in severe cases, liver damage, Hallmark checks have found.
Artesunate Amodiaquine Winthrop is an ACT-combination antimalarial drug containing artesunate and amodiaquine produced by Sanofi, a French pharmaceutical giant, and marketed in Nigeria by Sanofi-Avensis for the treatment of uncomplicated malaria caused by the Plasmodium Falciparum parasite. According to a consumer, Chuka Nwakile, he had bought Artesunate Amodiaquine Winthrop over the counter at a patent medicine shop in Orile-Ignamu area of Lagos to treat malaria.

 

 

“Rather than get better, I got worse. I had sleepless nights, chest pains and internal heat. I was seeing people walking on their heads and became afraid. It gave me sore throats. It was difficult swallowing things,” said Nwakile who revealed he was also hospitalized thereafter and later discharged.
Another user who suffered severe adverse reaction from Artesunate Amodiaquine Winthrop , David Alowonle, said that the drug made him lose sleep for about 5 days, caused him mental problems, hallucination, nightmares, paranoia, tongue-twisting and constant headache among other complaints.
“I started the medication on Thursday June 25, 2015 to Saturday 27 June, 2015. The reaction started Sunday night.
I couldn’t sleep, from Sunday till Thursday, so I went back to the pharmacy where I bought the drug to complain. He(the pharmacist) gave me sleeping pills for Thursday July 2, 2015, I used it till Friday night. All through this period I could not sleep.
“ I started having terrible nightmares, hallucinating. I was seeing people that I have never met, hearing voices. It got worst during midnight of Friday July 4, 2015 and by 4 am- on Saturday, I ran out of my room scared because a voice kept shouting in my head, that I should call Nerimayah!! Upside down.’
I started to speak nonsense. I told my wife to leave alone. So, I ran out of the house by 4.20 am morning to the hospital, because I couldn’t stand the pain and severe headache .” Alowonle reported to the hospital where he was admitted and treated, “I got to the hospital by 4 :50 am and I was giving injection, admitted from that time and drips was passed to my body.”
When contacted, the owner of the pharmacy where the drug was dispensed who gave his name as Pharmacist Peter said that Alowonle’s reactions to the drug may be due to his physiological make-up.
The man who argued that the side effects would have subsided even if Alowonle did not seek medical intervention said, “This is the first time a customer is coming with this kind of complaint. It may be his kind of body,” he said.
However Medical doctors and pharmacists who spoke with Hallmark differed with his position. They compared the side effects associated with Artesunate Amodiaquine Winthrop with that obtained from Chloroquine.
According to them, Artesunate Amodiaquine Winthrop is noted for weakness, abdominal pains, hypoglycemia, insomnia, hearing issues and restlessness.
Speaking with Hallmark, Alowonle’s family doctor, Dr Ojinni Abiodun, confirmed that his patient was treated for adverse drug reactions. According to him, the side-effects as described by Alowonle are associated with Artesunate Amodiaquine Winthrop and other Amodiaquine-containing anti-malarials.
“It is a reaction to Amodiaquine. Drugs in this group are known to cause a lot of side effects. Amodiaquine is known to cause hypoglycemia which is depression of blood sugar. When there is low sugar in the blood, they (patients) have hallucination, nightmares and become weak,” revealed Ojinni who is the Medical Director, OAR Medical Centre, Oke-Odo, Lagos.
On whether the effects of the drug could wear of on its own, Dr Abiodun said that the effect of the drug could last up to two weeks before it wears off and may cause permanent damage to the patient if medical intervention is not sought, immediately.
Dr Ikechukwu Eke-Okoro said that, “It is well known for making some people very weak and a little bit of confusion. Well, Winthrop is notorious for that. Some people don’t like the Winthrop because of that effect, while others feel that’s a sign it works well.”
Dr Buchi Akpeh said that the Artesunate Amodiaquine Winthrop has “Similar side effects with Chloroquine plus it could also cause hearing issues. The amodiquine has been know to cause restlessness in some patients.”
Pharmacist Chukwuebuka Oforkaja who disclosed that he suffered a similar fate as David Alowonle noted that, “It knocks some people off.”
Dr. Ijeoma Agbeze identified side effects of Artesunate Amodiaquine Winthrop such as “dizziness, Abdominal pains, Poor sleep (insomnia), hypoglycemia if taken without food.”
Both Alowonle and Nwakile lamented that they pay more for treating the side effects from use of Artesunate Amodiaquine Winthrop than they paid to get the drugs.
According to Alowonle, he bought the drug for N300 but spent N7500 at the hospital to treat the side effects .
On his part, Nwakile bought the medicine for N350 and spent over N30,000 as medical bills for treatment and series of tests.
“I spent close to N40,000 on treatment and series of tests. I was asked to do chest X-ray because of the chest pains but they found nothing.”
Possible side effects from use of Artesunate Amodiaquine Winthrop as listed on the drug leaflet include acute bronchitis, gastroenteritis, oral thrush, anaemia, hypoglycemia (low sugar blood), hallucination, tingling and numbness of the limbs, yellowing of the eye, dizziness, heart rhythm disorder, joint pain, swelling of the limbs, all of which the drug makers, categorized as ‘uncommon’ side effects.
Common side effects listed are loss of appetite, difficulty sleeping, sleepiness, cough, nausea, abdominal pains, tiredness and weakness.
However, what is more alarming is the indication that the drug could produce these effects in up to 10 in every 100 persons who take the drug. “Uncommon effects affect 1 to 10 users in 100,” the leaflet stated. What is translates to is that if 170 million Nigerians take Artesunate Amodiaquine Winthrop, up to 1.7million may suffer the severe side effects, raising the concern on why the product which could have far-reaching impact on public health would be allowed in the system by regulatory authorities especially NAFDAC.
Dr Abiodun wondered why Amodiaquine was reintroduced in combination with Artesunate when most African countries have phased out the use of Amodiaquine due to its adverse reactions. The leaflet also contains the warning that users should take ‘special care’ with Artesunate Amodiaquine Winthrop. “This medicine may cause damage to the liver and/or blood that can sometimes be fatal.” the makers warned.

 

 

It however, advises, “ In case of marked asthenia (fatigue), gastrointestinal disturbances, (nausea, vomiting, abdominal pain), jaundice (dark urine, pale bowel motions), sore throat or mouth ulcers, stop the treatment and consult a doctor immediately; your doctor may need to take a blood sample.”
Persons who should not take Artesunate Amodiaquine Winthrop as indicated by the manufacturers include persons who are allergic to artesunate or amodiaquine, persons with liver problem, eye disease. When contacted, a Public Affairs official of the pharmaceutical company, Dimeji Agbolade, told Hallmark that he would revert to our enquiry before the end of the week
“We would evaluate the information and revert to you before the end of the week,” read part of his emailed response but he did not as at the time of filling this report.
Dr Abiodun warned Nigerians to be wary of anti malaria drugs that contain Amodiaquine. “It is only in pharmacies that they give you Amodiaquine. A doctor would not give it to you because 9 out of 10 will come back to you (with complaints.)”
Abiodun said:  “All drugs have side effects. You need to weigh the side effects and the result. If the side effects are more than the result then such drugs should be avoided,” he said

 

On whether the effects of the drug could wear off on its own,  Dr Abiodun said that the effect of the drug could last up to two weeks before it wears off and may cause permanent damage to the patient if medical intervention is not sought, immediately